Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 16, NWS Great Falls, MT

April 8, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Apr 8, 2025, 12:49 AM MDT for Glacier County, Pondera County, Toole County, Montana. It took effect at Apr 8, 2025, 8:21 AM MDT. It was in force for 9 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2025, 12:49 AM MDT (06:49 UTC)
In effect from
Apr 8, 2025, 8:21 AM MDT
Expired
Apr 8, 2025, 5:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 9:56 AM MDTHIGH SUST WINDS 403 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport observed sustained winds of 40 mph from 840-956 AM. Peak gust 55 mph.
Apr 8, 10:00 AM MDTNON-TSTM WND GST 5614 Wsw Saint Mary, MTMesonet station LGPVC Logan Pass (GNP).
Apr 8, 10:21 AM MDTNON-TSTM WND GST 553 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Apr 8, 10:30 AM MDTHIGH SUST WINDS 4016 Wsw Cut Bank, MTAverage sustained wind of 40 mph from 930 AM to 1030 AM.
Apr 8, 2:15 PM MDTNON-TSTM WND GST 562 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Apr 8, 3:15 PM MDTNON-TSTM WND GST 565 N Ledger, MTMesonet station MTM73 Ledger N Mda.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2025-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2025-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS75 KTFX 080649
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1249 AM MDT Tue Apr 8 2025

MTZ303-082200-
/O.NEW.KTFX.HW.W.0016.250408T1700Z-250408T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Santa Rita, and Cut
Bank
1249 AM MDT Tue Apr 8 2025

...HIGH WIND WARNING IN EFFECT
FROM 11 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 11 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Brusda
3 follow-up statements
269 
WWUS75 KTFX 081421
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
821 AM MDT Tue Apr 8 2025

MTZ303-082300-
/O.EXT.KTFX.HW.W.0016.250408T1421Z-250408T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
821 AM MDT Tue Apr 8 2025

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MDT this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Moldan
722 
WWUS75 KTFX 081947
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
147 PM MDT Tue Apr 8 2025

MTZ303-082300-
/O.CON.KTFX.HW.W.0016.000000T0000Z-250408T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
147 PM MDT Tue Apr 8 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MDT this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Moldan
563 
WWUS75 KTFX 082247
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
447 PM MDT Tue Apr 8 2025

MTZ303-090000-
/O.EXP.KTFX.HW.W.0016.000000T0000Z-250408T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
447 PM MDT Tue Apr 8 2025

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON...

While gusty winds remain this afternoon, severe winds are no longer 
expected.

$$

Ludwig

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 7, 11:37 PM MDT, 1 hour 12 minutes earlier. Its key messages:

  • Pacific cold front moves across the region this evening, accompanied by locally windy conditions, scattered showers and a perhaps an isolated thunderstorm.
  • Periods of windy conditions persist through Wednesday with with locally stronger winds possible near areas adjacent to the Rocky Mountain Front.
  • Drier and milder conditions redevelop Thursday and Friday before the next Pacific upper trough begins to move into the area for the weekend.
Area forecast discussion, Apr 7, 11:37 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1137 PM MDT Mon Apr 7 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Pacific cold front moves across the region this evening,
   accompanied by locally windy conditions, scattered showers and
   a perhaps an isolated thunderstorm.

 - Periods of windy conditions persist through Wednesday with with locally
   stronger winds possible near areas adjacent to the Rocky
   Mountain Front.

 - Drier and milder conditions redevelop Thursday and Friday
   before the next Pacific upper trough begins to move into the
   area for the weekend.

&&

.UPDATE...
/Issued 858 PM MDT Mon Apr 7 2025/

No major changes were made with this evening's update. Ludwig

&&

.DISCUSSION...
/Issued 858 PM MDT Mon Apr 7 2025/

 - Meteorological Overview:

The upper ridge axis shifts east of MT tonight as an upper level
trough in the eastern Pacific broadens to the north a of fairly
potent (for April) Pacific upper level jet moving east between 40-
45N. The lead shortwave moving out of the trough Lifts out into
southern AB tonight while a Pacific cold front at the surface sweeps
east across north-central and southwest MT late this afternoon and
evening. A period of steadier precipitation with and following
the frontal passage will mainly be focused along areas of the
continental divide north of the Lincoln to the Canadian border,
while showers accompany front as it moves through areas to the
east and southeast. Drying affects in westerly flow over the
Rockies will limit the coverage of showers to isolated at best
over the Golden Triangle portion of north-central MT. Showers
will be more numerous across southwest MT this evening, where
enough weak instability may be present for an isolated
thunderstorm.

Wind is likely to be the more noticeable affect of the front at
most locations with a shift to gusty west winds occurring with
its passage and gusty winds persisting through most of tonight
and tomorrow across the N-central MT plains. A period of stronger
winds is likely to develop across western portions of north-
central MT late tonight through Thursday morning as a second
embedded shortwave disturbance tracks from NW MT into southern AB
with an associated 700mb wind maximum.

Snow levels lower to 5000-6000ft along the continental divide
late tonight and lower to less than 5000ft Tuesday morning, but
the intermittent nature of snow showers and air/road temperatures
only marginally near freezing will limit the potential for snow
accumulation on road surfaces. Weaker disturbances moving through
fast/moist westerly flow will bring additional rounds of
rain/snow showers through Wednesday, primarily focused along the
continental divide and parts of southwest MT.

 - Forecast Confidence & Scenarios:

Afternoon/Evening Showers and Isolated Thunder:
Aside from the small (<10%) risk for lightning through early this
evening, the convective nature of showers in SW and central MT
this evening and initially dry low levels could bring some
stronger wind gusts down in their vicinity.

Strong Wind Potential Tuesday:
As the shortwave and surface low pressure emerge in southern AB
Tuesday morning, a period of more favorable condtions for
mountian wave wind enhancement could allow wind gusts in excess of
55 mph to expand from the Northern Rocky Mtn Front to as far east
Cut Bank and eastern Glacier county.

Longer Range Outlook:
Warmer and drier conditions are on track to re-develop by Thursday
and Friday as a transient upper level ridge briefly amplifies
across the Northern Rockies. Looking ahead to the weekend and
beyond, there is reasonable agreement among longer range model
ensembles for upper upper level troughing in the vicinity and a
transition back to cooler and active weather. There still is a
great deal of uncertainty with the timing and other important
details of the troughing, but it is worth noting that a small
subset of longer range ensemble members (10-20%) continue to
support a spring-storm scenario with more significant precipitation.
Hoenisch

&&

.AVIATION...
08/06Z TAF Period

The concern through the overnight will be for showers and
mountain snow showers moving northeastward across Southwest
Montana and along the Continental Divide. Given minimal reports of
precipitation making it to the surface with these showers, I have
kept mention of showers out of TAFs for now. Mountains may be
briefly obscured around any precipitation.

The main concern heading into the day Tuesday will be for a period
of gusty winds, gustiest along the Rocky Mountain Front out to the
KCTB area. Deep mixing will result in some low-level turbulence at
times, especially in the afternoon on the plains. Winds look to
gradually diminish around sunset. Late morning and afternoon
scattered showers and an isolated thunderstorm or two will be around
across Southwest Montana, though confidence is quite low for any
impacts to terminals at this time. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  56  36  57 /  20  10   0  10
CTB  36  51  34  53 /  10  10   0  10
HLN  37  56  36  57 /  40  20  10  10
BZN  35  54  31  55 /  40  40  10  20
WYS  30  48  23  50 /  70  70  40  10
DLN  36  54  32  55 /  30  20  10   0
HVR  39  59  34  60 /  10  10  10  10
LWT  38  54  34  52 /  30  20   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.